Texas, 2012

Hail in Texas, August 18, 2012

August 18, 2012 · NWS MAF · 1 event in 1 county or zone

Mid-level lift, moisture, and instability were over the area. Outflow boundaries from storms the previous day were still over the area and helped to create a source of low-level lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Mid-level lift, moisture, and instability were over the area. Outflow boundaries from storms the previous day were still over the area and helped to create a source of low-level lift. These factors, along with low-level moisture and instability, helped to create an environment conducive for severe thunderstorms across the Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 18, 1:29 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 18, 1:29 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 PM CDT SAT AUG 18 2012

.DISCUSSION...
RAIN CHANCES WILL CONTINUE OVER SOUTHEAST NEW MEXICO AND WEST TEXAS
THROUGH TONIGHT AND EARLY SUNDAY...THEN TAPER OFF BRIEFLY BEFORE
ANOTHER ROUND OF CONVECTION COULD OCCUR MONDAY INTO TUESDAY.
NORTHERLY FLOW ALOFT WILL BECOME BETTER ESTABLISHED OVER THE REGION
AS A SHORTWAVE TROUGH OVER WEST TEXAS TRANSLATES SOUTHEASTWARD
BETWEEN AN UPPER RIDGE OVER THE SOUTHWESTERN CONUS AND A RATHER
LARGE UA TROUGH ENCOMPASSING MUCH OF THE EASTERN CONUS.  A
SHORTWAVE TROUGH OVER NEW MEXICO WILL MOVE TOWARD THE REGION
TONIGHT...WHILE ANOTHER SHORTWAVE TROUGH NEAR EL PASO WILL GRAZE THE
WESTERN FRINGE OF THE CWA.  CONVECTION WAS ALREADY DEVELOPING OVER
THE FORECAST AREA THIS AFTERNOON ON RESIDUAL OUTFLOW BOUNDARIES FROM
YESTERDAY/S CONVECTION...AND WITH AID FROM THE SAID SHORTWAVE TROUGH
OVER THE AREA.  THINK CONVECTION WILL LAST INTO THE EVENING ACROSS
THE CWA...BUT NOT FOR TOO LONG AS THE SHORTWAVE TROUGH OVERHEAD
MOVES SOUTHEAST.  HOWEVER...THINK CONVECTION COULD PERSIST ALONG THE
RIO GRANDE A LITTLE LONGER WHERE BETTER HEATING IS OCCURRING.  A
WEAK FRONTAL BOUNDARY OVER NORTHEAST NEW MEXICO...THE TEXAS
PANHANDLE AND INTO OKLAHOMA COULD PROVIDE A FOCUS FOR LATE NIGHT
STORMS...ESPECIALLY CONSIDERING THE ONCOMING SHORTWAVE TROUGH OVER
NEW MEXICO.  A MESOSCALE CONVECTIVE COMPLEX COULD FORM LATE THIS
EVENING...THEN MOVE SOUTH THROUGH THE PANHANDLE ON A MODEST PROGGED
LOW LEVEL JET...AND INCREASINGLY NORTHERLY FLOW ALOFT.  THEREFORE...
HAVE INCREASED POPS OVER THE NORTHERN CWA FOR THIS POSSIBILITY.  THE
MAIN THREAT FROM ANY STORMS THIS AFTERNOON AND EARLY EVENING WILL BE
HEAVY RAINFALL AS STORM MOVEMENT WILL NOT BE GREAT...AND DUE TO
PWATS AROUND 1.5 INCHES OVER THE CWA.  ANY MCS THAT MOVES SOUTH INTO
THE AREA LATE TONIGHT COULD PRODUCE FAIRLY STRONG WINDS...IN
ADDITION TO HEAVY RAINFALL.

EXPECT ADDITIONAL THUNDERSTORMS SUNDAY...BUT MAINLY OVER THE
SOUTHWESTERN HALF OR SO OF THE FORECAST AREA AS THE SURFACE TROUGH
WILL BE SHUNTED SOUTHWESTWARD AS WILL THE BEST MOISTURE.  THE SAME
WILL BE TRUE FOR SUNDAY NIGHT...EXCEPT CONVECTION MAY AFFECT ONLY
THE FAR SOUTHERN REACHES OF THE CWA BY THEN.  THE UPPER RIDGE WILL
STAY SUPPRESSED OVER THE SOUTHWESTERN CONUS THROUGH NEXT WEEK AS
A SERIES OF SHORTWAVE TROUGHS TRAVERSE THE NORTHERN AND CENTRAL
CONUS.  THEREFORE THINK WE WILL HAVE ADDITIONAL PERIODIC CHANCES
OF RAIN THROUGH NEXT WEEK AND INTO NEXT WEEKEND.  WHETHER THE UPPER
RIDGE REMAINS STRONG ENOUGH OVER OUR AREA TO KEEP THE BULK OF
THESE RAIN CHANCES FURTHER NORTH REMAINS TO BE SEEN...BUT ANOTHER
FRONTAL BOUNDARY OR TWO NEARING...OR ENTERING...THE CWA DURING
THIS TIME IS WITHIN THE REALM OF POSSIBILITY.  HAVE KEPT
TEMPERATURES AT OR SLIGHTLY BELOW NORMAL FOR THE DURATION OF THE
EXTENDED AS A RESULT OF THE ADVERTISED WEAKER UA RIDGE...RAIN
CHANCES AND ASSOCIATED CLOUD COVER...AND DUE TO ANOTHER FRONT OR
TWO AFFECTING THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 69  88  65  89  /  40  20  10  10
BIG SPRING TX              70  88  64  89  /  40  20  10  10
CARLSBAD NM                70  90  66  89  /  30  30  10  10
DRYDEN TX                  76  92  73  95  /  20  30  20  10
FORT STOCKTON TX           71  89  67  90  /  20  30  20  10
GUADALUPE PASS TX          65  82  62  86  /  30  30  20  20
HOBBS NM                   66  85  61  86  /  50  20  10  10
MARFA TX                   60  81  58  84  /  20  40  20  20
MIDLAND INTL AIRPORT TX    70  88  64  90  /  30  20  10  10
ODESSA TX                  72  87  66  89  /  30  20  10  10
WINK TX                    71  91  67  93  /  30  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

29/67
Hazardous weather outlook, Aug 18, 12:43 PM CST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
143 PM CDT SAT AUG 18 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
143 PM CDT SAT AUG 18 2012 /1243 PM MDT SAT AUG 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO FORM ACROSS THE TEXAS PANHANDLE THIS
EVENING AND MOVE SOUTH OVERNIGHT. THESE STORMS MAY AFFECT THE
NORTHERN PERMIAN BASIN AND SOUTHEAST NEW MEXICO AFTER MIDNIGHT. THE
MAIN CONCERN WITH THESE STORMS WILL BE PERIODS OF HEAVY RAINFALL
WHICH COULD LEAD TO LOCAL FLASH FLOODING... ESPECIALLY OVER AREAS
THAT RECEIVED HEAVY RAIN THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS ALSO A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AND
MONDAY ACROSS THE HIGHER TERRAIN OF WEST TEXAS AND SOUTHEAST NEW
MEXICO. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT MAY PRODUCE
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 18, 4:00 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT SAT AUG 18 2012

TXZ058-074-182245-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
500 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL JEFF DAVIS AND SOUTH CENTRAL REEVES COUNTIES UNTIL 545
PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF TOYAVALE AT 459 PM
CDT...MOVING SOUTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 50 MPH...PEA SIZE HAIL...BRIEF HEAVY RAIN...AND
DEADLY LIGHTNING ARE POSSIBLE.

&&
Special weather statement, Aug 18, 4:18 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
518 PM CDT SAT AUG 18 2012

TXZ057-074-182300-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
518 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL CULBERSON COUNTY UNTIL 600 PM CDT...

AT 515 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 25 MILES NORTHWEST
OF KENT OVER CENTRAL PORTIONS OF CULBERSON COUNTY...MOVING SOUTHEAST
AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 50 MPH...PEA SIZE HAIL...BRIEF HEAVY RAIN...AND
DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM.

&&
Special weather statement, Aug 18, 4:41 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 PM CDT SAT AUG 18 2012

TXZ074-080-182330-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
541 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PRESIDIO AND SOUTH CENTRAL JEFF DAVIS COUNTIES UNTIL
630 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF MARFA AT 540
PM CDT...MOVING SOUTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 50 MPH...PEA SIZE HAIL...BRIEF HEAVY RAIN...AND
DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Presidio

When
August 18, 5:06 PM CST to 5:11 PM CST
Where
Presidio County, Marfa
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.320, -104.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401265.